Florida, 2008

Lightning Strike in Florida, July 16, 2008

July 16, 2008 · NWS MLB · 2 events in 2 counties and zones

Sea breeze thunderstorms produced lightning across central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorms produced lightning across central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 16, 1:39 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 16, 1:39 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
239 PM EDT WED JUL 16 2008

.DISCUSSION...CURRENT-TONIGHT...LOW LEVEL SWIRL EVIDENT VIA
SATELLITE/RADAR IMAGERY ALONG THE WEST-CENTRAL FLORIDA COAST
WITH ANOTHER MESO-LOW AROUND THE VICINITY OF POLK COUNTY. THIS IS
PROVIDING A PLETHORA OF MOISTURE STREAMING ACROSS EAST CENTRAL
FLORIDA TODAY. THE 15Z KXMR SOUNDING SHOWS A SOPPY PWAT OF 2.41.
SHOWERS WILL CONTINUE TO DEVELOP AND EXPAND TO WIDESPREAD COVERAGE
WITH SCATTERED THUNDERSTORMS THROUGH THIS AFTERNOON INTO EARLY
EVENING. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE HEAVIER
CELLS WITH LOCALIZED FLOODING POSSIBLE IN AREAS WITH POOR
DRAINAGE. A FEW THUNDERSTORMS COULD ALSO CONTAIN FREQUENT
LIGHTNING AND WIND GUSTS TO 40 MPH. WILL SEE A GRADUAL DIMINISHING
IN COVERAGE THIS EVENING THOUGH FORESEE ENOUGH MOISTURE AND MID-
LEVEL ENERGY AROUND TO KEEP AT LEAST A LOW END SCT TO ISOLD POP
MENTION AFTER MIDNIGHT. OVERNIGHT LOWS IN THE 70S WITH CONDITIONS
REMAINING MOSTLY CLOUDY.

THU...LOW-LEVEL/UPPER-LEVEL COMPONENTS PROGGED TO LIFT NORTHWARD
DURING THE DAY...BUT WILL RETAIN ENOUGH MOISTURE AND ENERGY OVER THE
AREA TO WARRANT AT LEAST NUMEROUS POPS MENTION NORTH AND HIGH END
SCT POPS ACROSS THE SOUTHERN FORECAST AREA. EXPECT ANOTHER MOSTLY
CLOUDY DAY AGAIN OVER MUCH OF THE AREA. HIGHS IN THE MIDDLE 80S
NORTHWARD AND UPPER 80S SOUTHWARD AS LONG AS SOME SUNSHINE CAN MAKE
IT THROUGH THE CLOUDS.

THU NIGHT-FRI NIGHT...PERIOD WILL FEATURE GRADUAL TRANSITION TO
DRIER MORE TYPICAL MID JULY PATTERN AS SURFACE AND UPPER LOW LIFTS
NORTH OF THE STATE AND DEEP LAYER RIDGE BEGINS TO BUILD WEST FROM
THE ATLANTIC. SCATTERED PRECIP WILL LINGER WELL INTO THE EVENING
THU...WITH SLOW DOWNWARD TREND OF PRECIP COVERAGE BEGINNING
FRIDAY. EXPECT INCREASED SUNSHINE AND SLOWLY LOWERING MOISTURE
FRIDAY WITH CONVECTION DOMINATED BY SEA/LAKE BOUNDARIES. SLIGHTLY
GREATER PRECIP COVERAGE NORTH/CENTRAL CWA GIVEN EXPECTED
CONCENTRATION OF HIGHER MOISTURE. ISOLATED CONVECTION EARLY FRIDAY
EVENING...OTHERWISE DRY. TEMPS RETURNING TO NEAR CLIMO.

SAT-MON...HIGH PRESSURE RIDGE SURFACE/ALOFT WILL CONTINUE TO BUILD
OVER THE STATE. PRECIP FORECAST WL SHOW STEADY DOWNWARD TREND INTO
THE WEEKEND AS COASTAL/INLAND REGIME SETS UP IN LIGHT ONSHORE
FLOW. POSITION OF SFC RIDGING JUST NORTH OF THE AREA WL LEAD TO
LIGHT FLOW PATTERN WITH ENOUGH MOISTURE FOR SCATTERED DIURNAL
STORMS...WITH HIGHEST COVERAGE INLAND DURING MID-LATE AFTERNOON
PERIODS.

TUE-WED...POSITION OF THE SUBTROPICAL RIDGE AXIS SHOWS LITTLE
CHANGE INTO MIDDLE OF NEXT WEEK. WEAK ONSHORE FLOW WILL LEAD TO
SHOWERS AND STORMS MAINLY INLAND DURING EACH AFTERNOON AND
SEASONAL PRECIP CHCS WILL REMAIN IN THE FORECAST. ONSHORE FLOW
APPEARS TOO WEAK TO SUPPORT THE DEVELOPMENT OF MARINE BASED
SHOWERS ATTM. NO SIGNIFICANT TROPICAL FEATURES INVOF STATE
EXPECTED.

&&

.AVIATION...WIDESPREAD AFTERNOON SHOWERS AND SCATTERED LIGHTNING
STORMS. EXPECT IFR/MVFR CIGS/VSBYS INVOF CONVECTION. LIKE
YESTERDAY...EXPECT SEVERAL HOURS OF LINGERING LIGHT RAIN AFTER THE
STORMS DUE TO THE SOUPY ATMOSPHERE.

&&

.MARINE...TONIGHT/THU...SSE FLOW MAY VEER SLIGHTLY TO SSW THIS
EVENING & OVERNIGHT AND THEN BACK TO SSE AGAIN DURING THE DAY ON
THU. WIND SPEEDS 10-15 KTS AND COULD BE SLIGHTLY STRONGER THIS
EVENING OVER OFFSHORE WATERS. NUMEROUS SHOWERS AND ISOLD STORMS
THROUGH EARLY THIS EVENING AND SCATTERED COVERAGE FOR THU. SEAS
2-3 FT NEARSHORE AND 3-5 FT OFFSHORE INTO THU.

SOUTH WINDS AOB 15 KT LATE THURSDAY THROUGH LATE FRIDAY WILL
BECOME LIGHT SE OVER THE WEEKEND. SEAS WILL REMAIN MINIMAL...
GENERALLY AOB 2 FT NEARSHORE AND 2-4 FT OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  74  90 /  50  70  30  40
MCO  73  88  74  92 /  50  60  30  40
MLB  73  87  75  90 /  50  50  30  40
VRB  74  89  75  91 /  50  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SEDLOCK/SPRATT
Hazardous weather outlook, Jul 16, 4:07 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
507 AM EDT WED JUL 16 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
507 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK LOW PRESSURE CENTER NEAR THE WEST CENTRAL FLORIDA COAST
WILL PROVIDE A VERY MOIST SOUTHERLY WIND FLOW. WIDESPREAD SHOWERS
AND SCATTERED LIGHTNING STORMS WILL DEVELOP DURING THE LATE
MORNING AND LAST THROUGH LATE IN THE DAY. A FEW AFTERNOON AND
EVENING STORMS SHOULD BECOME STRONG AND PRODUCE FREQUENT LIGHTNING
STRIKES. A FEW STORMS MAY ALSO PRODUCE WIND GUSTS NEAR 40
MPH...PARTICULARLY FROM AROUND LAKE OKEECHOBEE TO CAPE CANAVERAL.
REMEMBER TO TAKE SHELTER AT THE FIRST SIGN OF A DEVELOPING
LIGHTNING STORM.

...FLOOD IMPACT...
A VERY MOIST ATMOSPHERE WILL LEAD TO HIGH RAINFALL RATES. SLOW
STORM MOTION IS EXPECTED ACROSS THE NORTH SO LOCAL RAINFALL
AMOUNTS AROUND 3 INCHES WILL BE POSSIBLE THERE.

...RIP CURRENT IMPACT...
A CONTINUED LONG PERIOD OCEAN SWELL WILL RESULT IN AN ELEVATED
RISK OF RIP CURRENTS.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 15 TO
20 KNOTS OVER THE COASTAL WATERS. A FEW MAY PRODUCE FREQUENT
LIGHTNING STRIKES AND WIND GUSTS OF 30 TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE MOIST PATTERN FAVORING ABOVE NORMAL COVERAGE OF SHOWERS AND
STORMS SHOULD CONTINUE ON THURSDAY...THEN SLOWLY DIMINISHING
COVERAGE IS EXPECTED THROUGH THE END OF THE WEEK. THE MAIN
THREATS WILL CONTINUE TO BE LIGHTNING AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OVER 2 INCHES AND ALSO
MONITOR AFTERNOON STORMS FOR STRONG WIND GUSTS.

LASCODY

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Seminole

When
July 16, 2:08 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Reported by
Official NWS Observations
Coordinates
28.790, -81.280

The tower at Sanford International Airport reported a funnel cloud.

Lightning, Volusia

When
July 16, 4:12 PM EST
Where
Volusia County, 2 mi W of De Bary
Property damage
$4,000
Reported by
Newspaper
Coordinates
28.880, -81.333

Lightning ignited a barn fire near De Bary.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129170, 129152.